I am currently on Lisinopril to keep my BP down (I have Cardiomyopathy after going into CHF from a virus that went to my heart). I have had a cough which is a side effect of Lisinopril. My doctor just gave me a RX for Losartan but this med is more expensive by quite a bit. I haven't had any other problems with Lisinopril besides the cough and I am scared to change meds and take the chance of worse side effects. I am just wondering if anybody has any thoughts on Lisinopril vs Losartan to help me decide if I should change meds.
I have been taking lisinopril for about 7 years without any notable side effects. There are different mechanism that can reduce high blood pressure. Lisinopril blocks angiotensin and angiotensin constricts vessels and when angiotensin is controlled blood vessels relax and as a result better blood flow. However, scientists also believe that the angiotensin-converting enzyme is responsible for the breakdown of other substances in the lungs. When ACE is blocked, these substances can build up in the lungs, which can ultimately lead to a chronic cough.
The likelihood of developing a cough while taking a lisinopril appears to be affected by a number of factors, including the specific ACE inhibitor and a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medicine.
Losartan reduces blood pressure by decreasing fluid retension and increasing blood flow. This medication also has a side effect for dry coughing!
There has been a study associated with the medication Losartan and an ACE inhibitor: "Although clinical evidence shows that calcium channel blockers and thiazide-type diuretics are preferred first-line treatments for most patients (from both from an efficacy and cost point of view), an angiotensin II receptor antagonist such as losartan is recommended as first-line treatment in younger patients under the age of 55 who cannot tolerate an ACE inhibitor. The LIFE study demonstrated that losartan was significantly superior to atenolol in the primary prevention of adverse cardiovascular events (myocardial infarction or stroke), with a significant reduction in cardiovascular morbidity and mortality for a comparable reduction in blood pressure".
The generic for losartan is cozar, and medication is about $10.00 for 90 day supply. But don't let anything said about the medications influence you, and the information provided is give you some insight. Often medication takes time for the body to adjust and side effects are no longer an issue, and sometimes the dosage is reduced until the dosage for the individual is effective without side effects.
Thanks for your question, and if you have any other comments or questions you are invited to respond. take care and I wish you well going forward.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.